Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 31, 2006
Complications, Hyperglycemia and DKA
Question from Reno, Nevada, USA:
I have had type 2 diabetes for 20 years. I have been able to control my blood sugar levels with glyburide and diet. My glucose panels have been running 6.1 to 6.5 for several years. In 2003 and 2004, I needed laser treatment for Macular Degeneration (MD). The treatment was successful and my eyes improved greatly. This summer, I had a Total Hip Replacement (THR). This surgery was complicated by the fact that I had it done while I was still taking Plavix. My cardiologist would not take me off Plavix because I had medicated stents implanted in March and, therefore, I need to take Plavix indefinitely, but I also needed the THR. The THR was successful but I did require two transfusions. The two transfusions were needed because my pulse rate had fallen to 36/bpm at 12 hours post surgery. In addition, it was noted that my blood sugar level had risen to over 400 mg/dl [22.2 mmol/L] from 100 mg/dl [5.6 mmol/L] at the time of surgery. My blood sugar level was in the 400 plus mg/dl [22.2 mmol/L] range for three days until the doctors realized that I had been put on a glucose drip as the carrier for the morphine injections. When the glucose drip was removed, my blood sugar levels dropped to 150 to 175 mg/dl [8.3 to 9.7 mmol/L]. I believe that the hospitals diabetic meals were not correct and were causing the elevated blood sugars, but they blamed everything on the glucose drip. After three days, I was transferred to a critical care facility. Their dietician made a menu available that had no carbohydrates and for a few days they gave me insulin shots. After that, my blood sugars ranged from 80 to 120 mg/dl [4.4 to 6.7 mmol/L] and the insulin was stopped. From that point forward, my blood sugars were under control and my most recent glucose panel was 7.3. Now, understanding this background information, I have to deal with a problem of which I recently became aware. I have been diagnosed with diabetic retinopathy and I will be having a series of laser treatments for this condition. Is it safe to assume that this episode of diabetic retinopathy was brought about by the elevated blood sugars after surgery and if that does not happen again, I need not worry. Or, after 20 years of diabetes, I am now suffering diabetic retinopathy and I should expect more of the same?
Diabetic retinopathy is one of the complications we refer to as microvascular complications. Other complications that are considered microvascular complications include diabetic kidney disease (nephropathy) and nerve involvement (neuropathy). The presence of these complications is related to the years of exposure to elevated glucose levels, as well as the relative control during those years. The development of diabetic retinopathy is unlikely to have occurred as a result of a limited period of time where your blood sugars were elevated after the surgery for your hip. I would also ask your doctor to make sure they check for kidney disease and nerve disease from diabetes.